SEARCH WITHIN CONTENT
VOLUME 9 , ISSUE 3 ( July, 2005 ) > List of Articles
Serkan Sener, Levent Yamanel, Bilgin Comert
Keywords : Moclobemide, Paroxetine, Serotonin syndrome
Citation Information : Sener S, Yamanel L, Comert B. A fatal case of severe serotonin syndrome accompanied by moclobemide and paroxetine overdose. Indian J Crit Care Med 2005; 9 (3):173-175.
License: CC BY-ND 3.0
Published Online: 01-01-2010
Copyright Statement: Copyright © 2005; The Author(s).
Aim: To present a fatal case of serotonin syndrome accompanied by moclobemide and paroxetine overdose. Case presentation: A 34-year-old married woman was presented following intentional ingestion of 3.5 g moclobemide and 2.6 g paroxetine. She was drowsy, agitated, and having rigor. In 1 h she developed myoclonus and diffuse muscle rigidity prominent in lower extremities. All laboratory tests were unremarkable except hyperglycemia (160 mg/dl), sinus tachycardia (103/min), and metabolic acidosis (7.051 pH, 52 mmHg pO2, 74.7 mmHg pCO2, 15% HCO3, 77% SaO2). Despite oxygen supplementation, her respiratory acidosis got worse and the SaO2 concentration decreased to 72%. Endotracheal intubation and paralysis were decided to control muscle hyperactivity followed by hyperthermia (max. 42.3°C) unresponsive to benzodiazepine. Even aggressive supportive treatment (mechanical ventilation, buffer replacement, cyproheptadine, and dantrolene) were applied, the patient could not recover and suffered cardiopulmonary arrest 20 h after presentation. Conclusion: Physicians working in the emergency departments and intensive care units, managing patients presenting with acute ingestion of selective serotonin reuptake inhibitors combined with monoamine oxidase inhibitors, should be aware of recognizing and treating serotonin stndrome. This is because many of these patients may require intensive care monitoring as well as tracheal intubation and ventilatory support.
© Jaypee Brothers Medical Publishers (P) LTD.